Enbrel vein hit

** Originally posted by hugofrye **

This hasn't happened yet but would like to know. According to the Enbrel web site......"Pull the plunger back slightly. If blood comes into the syringe, do not inject Enbrel, because the needle has entered a blood vessel. Withdraw the needle and discard"

1. Why can't I reuse the syringe with my blood in it?

2. What happens if I forget this step and unknowingly inject into a vein?

There must be a good reason for this besides trying to sell me more expensive medication.

thanks

Report post

8 replies. Join the discussion

** Originally posted by PJ66 **

If you call envilen and tell them what happened they will replace it for you. At least that was what I was told.
Polly

Report post

** Originally posted by jdeldrid **

Funnily enough, I actually just did this (hit a vein, actually probably an artery, from the volume of blood involved) this afternoon for the first time. Trust me, you'll know. Blood was actively filling up the syringe (as well as spurting fairly healthily from my leg). I had always wondered if it would be obvious. It was.

I called Enliven, and while it's a bit of a process, they'll replace the unusable syringe for me.

Report post

** Originally posted by ShadowThomas **

This hasn't happened yet but would like to know. According to the Enbrel web site......"Pull the plunger back slightly. If blood comes into the syringe, do not inject Enbrel, because the needle has entered a blood vessel. Withdraw the needle and discard"

1. Why can't I reuse the syringe with my blood in it?

2. What happens if I forget this step and unknowingly inject into a vein?

There must be a good reason for this besides trying to sell me more expensive medication.

thanks

From what my Doc. told me if I remember correctly. It would cause a blood clot or clots. You don't want a blood clot to wind up in you're heart. :eek:

Report post

** Originally posted by chrisj8 **

I know this is an old thread, but I was doing a search on the keywords and just found it. I use the 25mg. NON pre-filled syringe - the kind you have to mix first. (The pre-filled syringes hurt too much.) I have been using Enbrel for years. Recently, I've been sick, so I haven't been able to take it for a few weeks. Now my arthritis is so bad that I am limping when I walk and I can barely type. So, tonight I wanted to resume my shots. I have been injecting in my belly area, as it seems to be the least sensitive. I always pull back slightly on the syringe first, to see if there is any blood return. I did this quickly and didn't notice anything. As I was injecting the Enbrel, I noticed blood in the bottom of the syringe. I stopped and pulled back a tiny bit and the entire vial filled up with blood. I immediately took it out. I noticed the blood seemed to clot fast in the tube. Now I'm worried and can't fall asleep. I am paranoid about blood clots or air bubbles getting into my veins. I think the Enbrel nurse once said that you wouldn't really do much harm if you injected the Enbrel into your veins, but it wouldn't be absorbed correctly as it does subcutaneously. However, I know you should not have any air enter your veins. I don't think any did, but I'm worried. I just need someone to reassure me, I guess. Its strange, this is the first time this ever happened to me, and I've been injecting in the same area (rotating sides) for a few months now. Odd. Thanks for reading.

Report post

** Originally posted by HopesAndDreams01 **

I get Remicade infusions, and I freaked out one day when I saw an airbubble in the infusion line. The nurse told me that it's not like
TV and it would take ALOT more air in the vein to cause a problem than a bubble.

Report post

** Originally posted by DEBAK **

I am a nurse so to put your all your minds at ease....it would take a lot of air into a vein to cause what is called an air embolus, not just a small bubble in an IV tubing or syringe.
Chrisj8... I am sure that what you did was to initially go through a vein which caused the small flashback you saw in the bottom of the syringe..when you pulledthe syringe back you were then inside the vein again which is why the syringe filled with blood...if as you say you removed the needle right away you should be just fine...you may have a large bruise in that area by tomorrow if any blood leaked from the vein into surrounding tissue, not to worry.
Anytime a needle enters into the skin it is considered contaminated, to use the same needle again to reinject into a new area would increase the chances of infection. If there were blood in the syringe and you injected with it in a new area it would cause some localized clotting within the skin layers plus it would be very irritating to the skin layers and I doubt the medicine would absorb correctly.
If you were to inject into a vein I would think you would be at much higher risk of side effects such as altered blood counts since it would not abosorb over time into your system. Hope this helps.

Report post

** Originally posted by chrisj8 **

I really appreciate the thorough response. It definitely puts my mind at ease. Hopefully others will see your response too. - Chris

Report post

** Originally posted by singlebarrel **

Way back when I was on enbrel I hit a vein once. I still followed through with the injection and lived to tell the tale. I did have a nasty bruise looking thing from all the blood...it was pretty gross. :-)

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders